Feature Archive

Prozac: Pro and Con

WebMD Feature

June 2, 2000 -- "I look so awful, I'm afraid to leave the house!" Maura, a graceful 39-year-old Irish woman, had been a psychotherapy patient of mine for about a year when she began developing strange, fluttering tics around her eyes. The tics eventually grew to include involuntary chewing motions and twitching of her lips. Her tongue darted in and out uncontrollably. She wore sunglasses and scarves to cover the disfiguring movements.

What happened to Maura is called "tardive dyskinesia," and it's one of the most worrisome side effects of many psychiatric drugs prescribed in America, including Prozac. Maura's primary care physician had put her on Prozac two years earlier because she'd been feeling anxious and weepy whenever she drove on highways. A year after that, she became my psychotherapy patient, and after she successfully completed therapy, we began cutting back on her Prozac prescription.

Still, what had started as mild facial tics became uncontrollable symptoms that confined Maura to her house. It took six months for the worst of these disfiguring tics to subside. She still has twitching around her lips.

Doctors are now seeing side effects with Prozac indicating a range of loss of motor control: tics, twitches, muscle spasms, immobilizing fatigue, and tremors. While this drug is marketed as a panacea, and the public's general impression is that it brings only incidental side effects, Eli Lilly and Co.'s (Prozac's manufacturer) official product information acknowledges that tremors alone occur in 10% of patients on Prozac. (Any side effect occurring in 1% or more of patients is acknowledged as "frequent" by the pharmaceutical industry.)